Wednesday, January 17, 2018

Giving meds? Know three things.

George Thorogood says: 
"I only know three chords. But I know 'em cold."

This is a follow-up to Monday’s Cheat sheet - benzos for delirium?

I wrote there was more to the subject than could be addressed in one post, including the importance of monitoring patients for early signs of the serious adverse effects of dopamine receptor antagonists.

It’s also prompted by a disturbing account shared by Facebook friend, namely this piece on a man with Alzheimer’s and vascular dementia who appears to have been medicated with three (3!) different dopamine receptor antagonists at once.

Many years ago I was a staff nurse in the 10-bed critical care unit of a small community hospital. That’s where I met Karen, a crackerjack nurse practitioner whose time was split between covering the hospitalist service, and being our critical care educator.

Teachers change lives. Karen certainly changed mine. She was an expert clinician filled with positive reinforcement and the kind of practical, actionable advice that still holds for me today.

Karen insisted we know three things about every drug our patients were getting:

1. Why are they on it?
2. Where does the prescribed dose fall in the recommended range?
3. What’s the worst thing that could happen?

Looking up drug indications, dose, and adverse effects is pretty easy, but that’s not what Karen meant. Of course it’s essential to research new medications, and to re-familiarize ourselves with those we haven’t encountered in a while. But it can be difficult to tease out the most important information from a lengthy monograph, or to remember more than a fraction of what’s written.

When Karen asked, “Why?” it wasn’t enough to simply respond, “Because he has high blood pressure.” She wanted to know why a particular drug had been chosen. She wanted to know that we knew the full context of the medication within the clinical situation, something more along the lines of, “He’s on this agent because the previous one didn’t work,” or “Because these other agents are contraindicated for his co-morbid condition.”

When she asked, “How much?” we had better be prepared with more than just, “Twenty milligrams.” She wanted to know that we knew if prescribed amount was beyond the maximum, in the middle of the suggested range, or not enough for the desired effect. She wanted to know that we understood potential for increased doses, and the mechanism for those changes to be effective, such as those for opioid dose escalation.

When Karen asked, “What’s the worst?” it wasn’t because she expected us to have memorized a lengthy list that inevitably included, “Nausea, vomiting, diarrhea, and itching.” She wanted to know that we not only knew how a particular drug could potentially kill somebody, but that we also knew the earliest signs to watch for, and what we planned to do if it happened.

“When you know these three things, you’re in a good position to help your patients and families,” Karen always said. “When you don’t, you better find out quick.”

Let’s apply Karen’s “Know 3 Things” to a hypothetical instance of agitated delirium and an order for 1mg oral lorazepam. Can we adequately answer all three questions?

Karen: Why lorazepam?
Nurse: Because he’s agitated?
Karen: Agitation isn’t a diagnosis.
Nurse: Well, he’s got agitated delirium.
Karen: Why lorazepam for the delirium?
Nurse: Because we want him to get some rest. He needs to be sedated.
Karen: Is 1mg adequate for sedating?
Nurse: Um…
Karen: I don’t think it is. (That’s how Karen said, “Your answer is inadequate or incorrect.”)
Karen: Is he in acute alcohol withdrawal?
Nurse: No.
Karen: What’s the first-line drug treatment for agitated delirium not associated with alcohol withdrawal?
Nurse: (Long pause) A dopamine receptor antagonist?
Karen: Good. Has one been ordered?
Nurse: No.
Karen: So, why are we giving him 1mg oral lorazepam?
Nurse: I better talk to his physician again.
Karen: Good idea.

---

Scenario #2 - Agitated delirium and a new order for 2mg oral haloperidol.

Karen: Why haloperidol?
Nurse: He has agitated delirium, but not from acute alcohol withdrawal. He’s getting 4mg oral decadron every morning for his allergic reaction, and hasn’t slept in over 24 hours. We’ve tried managing his environment and using other nonpharmacologic techniques, but his delirium is escalating.
Karen: Where does his haloperidol dose fal in the recommended range for treating agitated delirium?
Nurse: It’s at the lower end for the first dose. If he doesn’t improve within 30-minutes, we’re going to double the dose to 4mg. His physician wants to me to call back if that doesn’t work after another 30 minutes. We’re using Meagher’s protocol for dose escalation that says up to 100mg in 24 hours is generally safe.
Karen: OK. What’s the worst that could happen?
Nurse: EPS - Extrapyramidal symptoms, in general, but especially neuroleptic malignant syndrome. That could be fatal. My assessments from here on will include regular checks for cogwheel rigidity. I’ll flex and extend his thumb and wrist. We’re OK if the joints move smoothly, but if it feels like there’s a ratchet or cog in them, it may be an early sign of neuromuscular involvement and EPS. I’ll call his doc, and we’ll probably discontinue the haloperidol and change over to a different drug like risperidone, quetiapine, or olanzapine because they have a lower incidence of these adverse effects.
Karen: Sounds good. Let me know if you need anything.

"Sounds good" was Karen's highest praise.

Thanks for reading. See you next time.

PS - Since I mentioned George Thorogood...

No comments:

Post a Comment